Home » Expert Q & A » Living With An Addict » Living With An Addict: Dr. James Strawbridge

The Dangerous Relief of Opiates

  • Asks ...

    My boyfriend is addicted to heroin. He always says he will quit but never does. I found a 10 pack of syringes in his room with only 3 left. What is the point of no return with this drug? How easy is it for him to overdose and die from shooting up?

  • Dr. James Strawbridge Says ...
    Dr. James Strawbridge

    Heroin is a pain-killer and eventually a means of dealing with the realities of life. Interestingly, the body has its own pain-killing opiates called endorphins which are released in times of physical injury. Heroin is converted by the brain into morphine which then binds to the endorphin receptors all over the body, creating a powerful and pleasurable warm sensation.  

    To understand the feeling of satisfaction produced by heroin, we can go to literature, where the following passage, from Nelson Algren's "The Man with the Golden Arm" offers telling description: "It hit all right. It hit the heart like a runaway locomotive, it hit like a falling wall. Frankie's whole body lifted with that smashing surge, the very heart seemed to lift up-up-up---then rolled over and he slipped into a long warm bath with one orgasmic sigh of relief...All he had to do the rest of his life was to lie right here feeling better and better with every beat of his heart till he'd never felt so good in all his life."

    Point of No Return 

    Heroin users understands these lines. Once addiction use occurs it not uncommon to use three or four times a day. The cost of each dose, which was originally a few dollars, has escalated to many times that amount. The user spends more time between injections just finding a supply. As a result, he may have trouble holding down a job. But even if he manages that, heroin may be eating up more of his income. Unless he is extremely wealthy or someone provides him money to buy the heroin, he will be tempted by the kinds of illegal activity that will raise the money quickly---prostitution, theft, robbery, embezzlement, and so on. 

     

    In terms of physical dangers, the major risk of opiate use (heroin) is overdose, which can

    be fatal if not quickly treated. There is an antidote to opiate overdose, Naloxone (Narcan), which can immediately reverse the symptoms. Prompt medical attention can easily mean the difference between life and death in these cases.

    It is advisable to detox and receive treatment. Choose Help may be able to help with this.  

     

    References:

    J. Kaplan: The Hardest Drug---Heroin and Public Policy. (University of Chicago Press, Chicago/London, 1983.)

    J. E. Zweben, J. T. Payte, Eds.: “Opioid Dependence and Methadone Maintenance Treatment.: (Journal of Psychoactive Drubs, No. 2, 1991.)

     

Related expert answers

Featured Experts

Find Treatment
Browse by region »